Minnesota, 2015

Lightning Strike in Minnesota, July 24, 2015

July 24, 2015 · NWS MPX · 1 event in 1 county or zone

Rosemount Fire Department officials said lightning was to blame for a fire that damaged a fourplex on 156th Street early Friday morning in Rosemount. Firefighters arrived to find a fire burning on the exterior of the building’s south side.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Rosemount Fire Department officials said lightning was to blame for a fire that damaged a fourplex on 156th Street early Friday morning in Rosemount. Firefighters arrived to find a fire burning on the exterior of the building’s south side. The fire eventually worked its way inside the building, but firefighters were able to get the flames under control quickly. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 24, 4:57 AM CST, 33 minutes earlier.

Area forecast discussion, Jul 24, 4:57 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
557 AM CDT FRI JUL 24 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 355 AM CDT FRI JUL 24 2015

SEVERAL STRONG TSRA/S MOVED ACROSS MPX CWA DURING THE EARLY
MORNING...WHICH WAS AHEAD OF A FRONT IN THE EASTERN DAKOTAS AS OF 3
AM.

THE MAIN FORECAST CONCERN IS IF SHRA/TSRA REDEVELOPMENT /ALONG &
AHEAD OF FRONT/ DURING THE AFTN ONCE THE MORNING ACTIVITY MOVES OFF
INTO IA/WI.

TIMING OF THIS FRONT AND THE AMT OF INSTABILITY ALONG AND AHEAD OF
IT...STILL WARRANTS CHC POPS IN MPX FAR SE CWA. ALTHOUGH CURRENT
SHORT TERM MODELS ARE MAINLY DRY. THE BEST AREAS OF REDEVELOPMENT
WILL BE SE OF A LINE FROM KAEL TO KEAU. SVR WX IS POSSIBLE BASED ON
THE SVR WX PARAMETERS THIS AFTN IF STORMS DEVELOP. TEMPS WILL ONCE
AGAIN RISE INTO THE MID/UPPER 80S WITH HEAT INDICES RISING INTO THE
90S AHEAD OF THIS FRONT.

DEPENDING UPON THE AMT OF MIXING IN THE BOUNDARY LAYER TODAY...WILL
DETERMINE IF WE GET FOG LATER TONIGHT AS HIGH PRESSURE BUILDS
OVERHEAD.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 0355 AM CDT FRI JUL 24 2015

THE FIRST HALF OF THE LONG TERM FORECAST PERIOD WILL BE RATHER
ACTIVE AND FEATURE WARM TEMPERATURES...AND THEN DRIER AND COOLER
AIR ARRIVES MID TO LATE IN THE UPCOMING WEEK.

A 1015MB HIGH WILL BE DRIFTING ACROSS THE AREA ON SATURDAY...AS WE
REMAIN ON THE NORTHERN PERIPHERY OF THE SOUTHERN CONUS MID LEVEL
RIDGE. THIS WILL TRANSLATE TO LIGHT WINDS AND SLIGHTLY ABOVE
NORMAL TEMPS...WITH HIGHS IN THE MID TO UPPER 80S.

SATURDAY NIGHT BRINGS A RETURN TO SOUTHERLY FLOW AS THE
AFOREMENTIONED HIGH EXITS TO THE SOUTHEAST...WHICH WILL DRAW
MOISTURE BACK INTO THE REGION. ELEVATED INSTABILITY LOOKS TO
TRIGGER SHOWERS AND THUNDERSTORMS OVERNIGHT SATURDAY INTO SUNDAY.
MODEL SOLUTIONS /GFS-NAM-ECMWF/ ARE CONTINUING TO HINT AT THE
PRESENCE OF A BOUNDARY IN THE AREA ON SUNDAY AFTERNOON...ALTHOUGH
ITS LOCATION AND ATTENDANT CONVECTION IS STILL HIGHLY VARIABLE
AMONGST THE SOLUTIONS. HAVE THEREFORE KEPT POPS IN THE LOW-MID
CHANCE RANGE...ALTHOUGH BEST ESTIMATE AT THIS POINT IS IN
SCATTERED SHOWERS AND THUNDERSTORMS ARCHING FROM CENTRAL MN INTO
SOUTHEASTERN MN AND NORTHEASTERN IA.

ALTHOUGH THE BOUNDARY LOOKS TO BE IN THE VICINITY OF THE AREA ON
MONDAY...A FAIRLY DECENT MID LEVEL CAP IS FORECAST TO BE IN PLACE.
THEREFORE KEPT THE FORECAST DRY FOR MONDAY.

A STRONGER BOUNDARY LIFTS INTO THE AREA ON MONDAY NIGHT AND
TUESDAY. HAVE A BIT HIGHER CONFIDENCE IN POPS WITH THIS ONE.
MID/UPPER DYNAMICS /SHEAR/ ARE NOT IMPRESSIVE DURING THIS TIME
FRAME...ALTHOUGH THE PROGGED INSTABILITY WILL BEAR WATCHING FOR
SEVERE WEATHER POTENTIAL.

IN THE WAKE OF THE FRONT...COOLER TEMPS /80-85/ WILL PREVAIL ON
WEDNESDAY AND THURSDAY...ALONG WITH DRY WEATHER.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 555 AM CDT FRI JUL 24 2015

HIGH CONFIDENCE THAT MOST OF THE SHRA/TSRA ACTIVITY WILL BE SE OF
MOST OF MPX CWA BY 15Z...WITH ONLY KEAU LINGERING THRU 16Z...AND
POSSIBLY REDEVELOPING DURING THE AFTN. BUT CONFIDENCE IS LOW ON
KEAU EXPECTING MORE TSRA ACTIVITY THIS AFTN. MVFR/IFR CIGS ARE LIKELY
IN SOME AREAS DUE TO THE DECAYING TSRA COMPLEX AND BOUNDARY LAYER
MOISTURE RICH. EXPECT THE CIGS TO SLOWLY RISE TO HIGH END MVFR OR
LOW END VFR BY 16-17Z...WITH VFR BY THE AFTN. WINDS WILL SHIFT TO
THE SW/WEST BY THE LATE MORNING/AFTN FROM NW TO SE. SOME GUSTS
WILL ALSO ACCOMPANY THE FRONTAL PASSAGE. SOME BR/FG IS ALSO
POSSIBLE TOWARD MORNING AS HIGH PRESSURE BUILDS OVERHEAD.

KMSP...

HIGH CONFIDENCE THAT TSRA WILL BE OUT OF THE TERMINAL AREA BY
13Z...BUT MVFR CIGS MAY LINGER THRU 15-16Z...WITH VFR BY THE AFTN.
FRONTAL PASSAGE IS EXPECTED BETWEEN 18-20Z...WITH GUSTY WINDS
BEHIND THE FRONT UNTIL 1Z.

/OUTLOOK FOR KMSP/

SAT...VFR. LIGHT AND VARIABLE WINDS BECOMING SE AT 5 KTS.
SUN...MAINLY VFR. CHC MVFR SHRA/TSRA. WINDS SE 5-10 KTS.
MON...MAINLY VFR. SLGT CHC MVFR SHRA/TSRA. WINDS SE 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JLT
LONG TERM...LS
AVIATION...JLT
Hazardous weather outlook, Jul 24, 3:29 AM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
429 AM CDT FRI JUL 24 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
250930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
429 AM CDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS MORNING. HEAVY DOWNPOURS WITH THESE
STORMS MAY CAUSE LOCALIZED FLOODING. ISOLATED STORMS COULD ALSO
PRODUCE STRONG WIND GUSTS AND QUARTER SIZED HAIL.

IN THE WAKE OF THE MORNING STORMS...CLOUDS WILL SCATTER OUT ACROSS
WEST CENTRAL AND SOUTH CENTRAL MINNESOTA...AND ALLOW HEAT INDICES
TO RISE TO NEAR 95 DEGREES. MEANWHILE...THUNDERSTORM REDEVELOPMENT
IS POSSIBLE DURING THE AFTERNOON...PRIMARILY EAST OF THE
INTERSTATE 35 CORRIDOR. A FEW OF THESE STORMS COULD BE STRONG OVER
WEST CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE THUNDERSTORMS ARE EXPECTED FROM SATURDAY NIGHT THROUGH
SUNDAY...AND AGAIN ON MONDAY NIGHT THROUGH TUESDAY NIGHT. THERE
APPEARS TO BE A SMALL THREAT FOR SEVERE WEATHER ON MONDAY NIGHT
AND TUESDAY...ALTHOUGH CERTAINTY ON TIMING AND LOCATION IS LOW. CHECK
FUTURE OUTLOOKS FOR DETAILS ABOUT THE SEVERE WEATHER POTENTIAL
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY...PRIMARILY EAST OF
THE INTERSTATE 35 CORRIDOR.

In the hours before

Special weather statement, Jul 24, 4:18 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
518 AM CDT FRI JUL 24 2015

MNZ067-069-076-077-083-241115-
SIBLEY-RICE-LE SUEUR-BLUE EARTH-SCOTT-
518 AM CDT FRI JUL 24 2015

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

SIBLEY...RICE...LE SUEUR...BLUE EARTH...SCOTT...

AT 518 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER LE SUEUR...OR OVER FARIBAULT.

LOCATIONS IMPACTED INCLUDE...
FARIBAULT...ST. PETER...NEW PRAGUE...BELLE PLAINE...LE SUEUR...
LONSDALE...MONTGOMERY...LE CENTER...ARLINGTON...WATERVILLE...WEBSTER
AND MADISON LAKE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 57 AND 58.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 64 AND 69...AND BETWEEN MILE
MARKERS 76 AND 92.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4420 9354 4419 9394 4430 9399 4436 9396
      4445 9393 4446 9406 4460 9412 4463 9333
      4420 9330 4419 9354
TIME...MOT...LOC 1018Z 338DEG 29KT 4448 9376

JRB
Special weather statement, Jul 24, 4:51 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
551 AM CDT FRI JUL 24 2015

MNZ076-083-084-241145-
WASECA-LE SUEUR-BLUE EARTH-
551 AM CDT FRI JUL 24 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BLUE EARTH...WASECA AND
SOUTHEASTERN LE SUEUR COUNTIES...

AT 551 AM CDT...A STRONG THUNDERSTORM WAS OVER GREENLAND...OR 12
MILES EAST OF MANKATO...MOVING SOUTH AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MANKATO...WASECA...EAGLE LAKE...JANESVILLE...WATERVILLE...NEW
RICHLAND...MADISON LAKE...ST. CLAIR...ELYSIAN...PEMBERTON...WALDORF
AND OTISCO.

THIS INCLUDES U.S. HIGHWAY 14 BETWEEN MILE MARKERS 134 AND 164.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4386 9389 4423 9397 4428 9353 4420 9352
      4419 9344 4398 9340 4385 9341
TIME...MOT...LOC 1051Z 347DEG 22KT 4420 9374

JRB
Local storm report, Jul 24, 5:11 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
611 AM CDT FRI JUL 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       FRENCH LAKE             45.20N 94.19W
07/24/2015  M4.07 INCH       WRIGHT             MN   MESONET

            AUTOMATED CWOP RAIN GAUGE REPORTED 4.07" OF
            PRECIP IN PAST 6 HOURS.

&&

MKM
Local storm report, Jul 24, 5:13 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
613 AM CDT FRI JUL 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       PAYNESVILLE             45.38N 94.72W
07/24/2015  M3.45 INCH       STEARNS            MN   AWOS

            AWOS AT PAYNESVILLE AIRPORT REPORTED 3.45"
            IN PAST 6 HOURS.

&&

MKM
Local storm report, Jul 24, 5:16 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
616 AM CDT FRI JUL 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 AM     HEAVY RAIN       5 NW FOREST CITY        45.25N 94.55W
07/24/2015  M3.13 INCH       MEEKER             MN   PUBLIC

            3.13" OF RAINFALL REPORTED BY AUTOMATED RAIN
            GAUGE ALONG NORTH FORK OF CROW RIVER NEAR
            MANANNAH IN PAST 6 HOURS.

&&

MKM
Local storm report, Jul 24, 5:27 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
627 AM CDT FRI JUL 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     HEAVY RAIN       DASSEL                  45.08N 94.31W
07/24/2015  M3.25 INCH       MEEKER             MN   BROADCAST MEDIA

            REPORT RELAYED BY WCCO TV

&&

MKM

The radar

The Minneapolis radar (KMPX), 36 km away, was scanning. The volume nearest the first event began at 11:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Dakota

When
July 24, 5:30 AM CST
Where
Dakota County, 0.72 mi SW of Rosemount
Property damage
$250,000
Reported by
Newspaper
Coordinates
44.724, -93.142

A fire was caused by lightning in Rosemount the morning of July 24th. The fire burnt the exterior of a fourplex south side. The fire eventually worked its way inside the building, but firefighters were able to get the flames under control quickly.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582880.